West Virginia, 2014

Wildfire in West Virginia, April 21 to 23, 2014

April 21 to 23, 2014 · NWS RLX · 2 events in 2 counties and zones

After several days of dry weather, a few brush fires were observed on the 21st into the 22nd. A brush fire in southern Roane County caused 1 firefighter from the Walton VFD to be overcome by heat exhaustion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After several days of dry weather, a few brush fires were observed on the 21st into the 22nd. A brush fire in southern Roane County caused 1 firefighter from the Walton VFD to be overcome by heat exhaustion. That brush fire was in the vicinity of Lewis Station and Payne Ridge Roads.

Another brush fire was along the steep north slope of the New River Gorge in Fayette County. The fire was just upstream of the New River Bridge and Fern Creek. It burned over 100 acres on the 21st into the 23nd. Personnel from the Mt Hope Fire Department, National Park Service, and the Midewin Illinois Hotshots were used to control the fire. A few hiking trails in the park were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 20, 9:37 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 9:37 PM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 PM EDT SUN APR 20 2014

.SYNOPSIS...
DRY ATMOSPHERE WITH COOL NIGHTS AND WARM DAYS HOLDS ON THROUGH
MONDAY. COLD FRONT WITH MORE AVAILABLE MOISTURE CROSSES TUESDAY.
HIGH PRESSURE MIDWEEK. ANOTHER COLD FRONT CROSSES FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
1030 PM UPDATE...
NO CHANGES TO ONGOING FORECAST. RH VALUES RECOVERING INTO THE
UPPER 20S/LOWER 30S PERCENT THIS LATE EVENING.

730 PM UPDATE...
NO CHANGES TO ONGOING FORECAST. RH VALUES STILL DOWN IN THE 11-15
PERCENT RANGE AT THE TOP OF THE HOUR HOWEVER. MAY KEEP THE ENHANCED
FIRE DANGER SPS GOING AN ADDITIONAL COUPLE OF HOURS THIS EVENING
WITH EXCEPTIONALLY DRY AIR AND DRY CONDITIONS IN PLACE.

PREVIOUS DISCUSSION...
NO MAJOR CHANGES WERE NEEDED IN THE NEAR TERM PERIOD FROM PREVIOUS
FORECAST. DRY ATMOSPHERE IN PLACE...PARTICULARLY IN LOWER
LEVELS...AND DAYTIME HEATING/MIXING...HAS RESULTED IN RATHER LOW
RELATIVE HUMIDITIES THIS AFTERNOON...AS EXPECTED. RELATIVE
HUMIDITIES ACROSS MUCH OF THE AREA HAVE ALREADY DIPPED INTO THE
TEENS AS OF 17Z. FORTUNATELY...WINDS REMAIN RATHER LIGHT THUS
MITIGATING A MAJOR FIRE ISSUE...BUT HAVE A SPS IN EFFECT UNTIL 00Z
TO ACCOUNT FOR THE DRY FUELS/ATMOSPHERE.

WITH THE VERY DRY ATMOSPHERE IN PLACE...EXPECTING PERIOD OF COOL
NIGHTS...AND WARM SUNNY DAYS TO CONTINUE IN THE NEAR TERM PERIOD.
CLOUDS AND DEW POINTS WILL GRADUALLY INCREASE TOMORROW OUT AHEAD
OF NEXT APPROACHING SYSTEM...TO AFFECT AREA MONDAY NIGHT AND
TUESDAY. DID ELECT TO ADD A SLIGHT CHANCE FOR SHOWERS ACROSS FAR
WESTERN ZONES...MAINLY EASTERN KY...MONDAY EVENING. ELECTED TO
LEAVE THUNDER OUT OF FORECAST FOR NOW DUE TO TIMING OF POPS.

LAST CHECK OF RAWS OBSERVATIONS IN SOUTHWEST VA SHOW FUEL
MOISTURE SLIGHTLY HIGHER THAN REST OF CWA...SO FOR NOW...WILL
CONTINUE TO KEEP THEM OUT OF THE SPS.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
ALL MODELS SAVE FOR THE CANADIAN ARE FASTER WITH A COLD FRONT NOW
CROSSING TUE MIDDAY AND AFTERNOON.  LEAD SRN STREAM UPPER LEVEL S/W
TROUGH OUT AHEAD OF MAIN SYSTEM CROSSES OVERNIGHT MON NT...GRADUALLY
MOISTENING UP WHAT IS INITIALLY A DRY...RELATIVELY DEEP MIXED
LAYER...LEADING TO AN INCREASING CHANCE FOR SHOWERS FROM W TO E
OVERNIGHT MON NT.  AIR MASS JUST TO THE W OF THE CWA BECOMES
SLIGHTLY UNSTABLE IN THE HEATING OF TE DAY...GIVING RISE TO THE
CHANCE FOR THUNDERSTORMS UPSTREAM...WHICH COULD THEN SURVIVE THEIR
EWD TREK INTO THE CWA TUE NT.

GENERALLY HAVE LIKELY POPS AHEAD OF THE COLD FRONT AS IT APPROACHES
TUE MORNING BEFORE CROSSING MIDDAY INTO THE AFTERNOON...WITH THE
BEST CHANCE FOR THUNDER DURING THAT TIME ALTHOUGH A BRIEF UP TICK IS
POSSIBLE IN THE AFTERNOON HEATING IN THE ERN HALF OF THE CWA.  PW
VALUES DO INCREASE TO 1.25 INCHES BUT THE SYSTEM WILL BE
PROGRESSIVE.  CAPE VALUES INCREASE TO 600 J KG-1 OFF NAM12 WITH ITS
HIGH DEW POINTS...GFS PEAK CAPE IS MUCH LESS.  WITH H8 WINDS TO 40
KTS...GUSTY WINDS AND BRIEF HARD DOWNPOURS ARE POSSIBLE.

PRECIPITATION MOVES OUT QUICKLY TUE EVENING...FOLLOWED BY SOME
CLEARING FROM THE W.  LOW CLOUD EPISODE WILL BE BRIEF BEHIND THIS
POLAR / PACIFIC FRONT...WITH MORNING CU LIKELY TO BE LIMITED TO THE
MOUNTAINS AND SRN WV COAL FIELDS.  OTHERWISE WEDNESDAY WILL BE DRY
WITH PLENTY OF AFTERNOON SUN...AS HIGH PRESSURE BUILDS INTO THE AREA
FROM THE NW.

TEMPERATURES FROM PREVIOUS PACKAGE LOOKED GOOD...BLENDED IN A LITTLE
OF THE BIAS CORRECTED MET ON LOWS...HIGHER THAN THE MAV
NUMBERS...AND A LITTLE OF THE STRAIGHT MET FOR HIGHS TUE...AND A
LITTLE OF THE STRAIGHT MEX FOR HIGHS WED.  HIGHS TUE ARE JUST AS
LIKELY TO OCCUR IN BREAKS IN THE CLOUDS BEHIND THE FRONT LATE AS
EARLIER IN THE DAY AHEAD OF THE FRONT...ESPECIALLY W.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE BEHIND MID WEEK COLD FRONT BRINGS DRIER AND
PLEASANT TEMPERATURES FOR WEDNESDAY AND WEDNESDAY NIGHT...WITH A
QUICK WARM UP THURSDAY AND FRIDAY AHEAD OF AN APPROACHING NEW COLD
FRONT.

MODELS...ECMWF/GFS HAVE MAINTAIN CONSISTENCY DURING THE PAST FEW
DAYS...SLOWING DOWN THE COLD FRONT EARLY FRIDAY MORNING...WITH PCPN
CONTINUING THROUGH FRIDAY AS IT EXITS NORTHEAST. THIS TIMING IS NOT
DURING THE PEAK DIURNAL HEATING UNDER CUTTING THUNDERSTORM
PROBABILITY.  MODELS DO SHOW HIGH DEEP LAYERED SHEAR AS WITH MOST
COLD FRONTS. BUT TOO FAR OUT TO TRUST THERMODYNAMIC PARAMETERS. KEPT
INCREASE IN DEWPOINT AHEAD AND ALONG THE COLD FRONT.

USED HPC GUIDANCE FOR TEMPERATURES AS NOTICED ONLY MINOR CHANGES
FROM PREVIOUS DAYS. KEPT POPS TO 51 PERCENT TO ACCOUNT FOR QPF ON
GRIDS. POPS COULD BE INCREASE TO LIKELY OR CATEGORICAL WITH FRIDAYS
COLD FRONT AS TIME APPROACHES.

SHOWER ACTIVITY LINGERS FRIDAY NIGHT FOR SLIGHT CHANCE POPS.

HIGH PRESSURE BUILDS BEHIND THE FRONT FOR THE WEEKEND PROVIDING
FRESH AIR FROM THE NORTH.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
00Z MONDAY THROUGH 00Z TUESDAY...
VFR CONDITIONS WITH LIGHT SURFACE WINDS WILL PREVAIL THROUGH THE
PERIOD.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z TUESDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: NONE.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  MON 04/21/14
UTC 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
EDT 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z TUESDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/TRM/SL
NEAR TERM...50/SL
SHORT TERM...TRM
LONG TERM...ARJ
AVIATION...50
Hazardous weather outlook, Apr 20, 2:40 AM EST, 21 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
340 AM EDT SUN APR 20 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210745-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
340 AM EDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 20, 7:00 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT SUN APR 20 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>040-046-047-210200-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...
WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD...
RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...
PADEN CITY...SISTERSVILLE...MIDDLEBOURNE...HARTS...ALUM CREEK...
HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON...
SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH...
GRANTSVILLE...HARRISVILLE...PENNSBORO...WEST UNION...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT...
GRAFTON...WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...
BECKLEY...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...
WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...
ELKINS
800 PM EDT SUN APR 20 2014

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE COMBINATION OF DRY FUELS...LOW RELATIVE HUMIDITIES...AND
OCCASIONAL GUSTY WINDS WILL CREATE AN ENHANCED DANGER FOR
WILDFIRES AND BRUSH FIRES THIS AFTERNOON AND EVENING.

OPEN BURNING OF ANY TYPE IS CONSIDERED DANGEROUS AT THIS
TIME...AND IS DISCOURAGED. BE VERY CAREFUL OF HEAT AND SPARKS
WHILE OPERATING ANY EQUIPMENT IN WILDLAND AREAS. IN
ADDITION...AVOID SMOKING IN WILDLAND AREAS...OR TOSSING CIGARETTE
BUTTS.

WEST VIRGINIA LAW PROHIBITS OUTDOOR BURNING BETWEEN THE HOURS OF 7
AM AND 5 PM EDT.

KENTUCKY LAW PROHIBITS OUTDOOR BURNING WITHIN 150 FEET OF WOODLAND
OR BRUSHLAND BETWEEN THE HOURS OF 6 AM AND 6 PM.

OHIO LAW PROHIBITS OUTDOOR BURNING BETWEEN THE HOURS OF 6 AM AND 6
PM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Fayette

When
April 21, 12:00 AM EST to April 23, 9:00 PM EST
Where
Fayette forecast zone
Reported by
Broadcast Media

Wildfire, Roane

When
April 21, 12:30 PM EST to 1:30 PM EST
Where
Roane forecast zone
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502302, 502096.